Virginia, 2018Winter Storm in Virginia, March 20 to 21, 2018
March 20 to 21, 2018 · NWS RNK · 10 events in 10 counties and zones
An area of low pressure progressed from the Tennessee Valley to the east coast, and then farther northeast to off the New England Coast. The impact on the region was first widespread rain.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure progressed from the Tennessee Valley to the east coast, and then farther northeast to off the New England Coast. The impact on the region was first widespread rain. As colder air moved into the region once the area was on the western side of the low, there was a transition from rain to snow, with a brief period of freezing rain and sleet. Snowfall totals from the event ranged from 4 to 5 inches within the region of roughly Roanoke to Lexington to just north of Lynchburg, VA. Farther west across the mountains, amounts were more in the 5 to 10 inch range across parts of the New River Valley, and 6 to 12 inch range across the southern Alleghany Highlands.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 20, 3:05 PM EST, 3 hours 30 minutes earlier.
Area forecast discussion, Mar 20, 3:05 PM EST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
405 PM EDT Tue Mar 20 2018
.SYNOPSIS...
Low pressure will cross the region overnight, and deepen off the
coast of New England as a Nor'easter by Thursday morning. High
pressure briefly returns to the region on Friday. Over the weekend,
anther potential winter weather system will cross our region.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
As of 300 PM EDT Tuesday...
Not a whole lot has changed regarding the synoptic transtion of the
events that are expected tonight into Wednesday. What has changed is
the degree to which warmer air will allow for rainfall for a
slightly longer period of time than orgininally anticipated. Also,
low level profiles are hinting at the potential of sleet at the
onset of the change from from liquid to frozen. Both of these
factors will place a greater limit on the amount of forecast snow
expected at the lower elevations. The opposite is true at the higher
elevations, especially those along and north of Route 460. Northern
sections of the New River Valley of southwest Virginia, north into
the Alleghany Highlands, and the higher ridges of souteast West
Virginia will have a slightly higher forecast of snow thanks to
those elevations remaining colder, and a bit more qpf than eariler
offered to generate snowfall. So, while we will keep our advisories
and warnings in place, the range between valley and ridge top has
increased. Some mountain valley locations may only see around an
inch of snow, but its neighboring ridge tops have values more in the
4 to 8 inch range. The highest snowfall totals, 8 to 11 inches, are
forecast across western sections of Greenbrier County.
The warning likely will be divided into a northern section where
amounts will be higher, to a southern section where amounts will be
borderline for achiving measured warning critieria, but the travel
concerns with the potential for blowing snow on the backside of the
system would justify a continuation of the warning for impact. The
eastern bordering Winter Weather Advisory is of a similar status
whereby the rain/sleet scenario will keep snowfall numbers a little
lower. However, along the elevations of western Amherst County,
snowfall amounts have increased enough to justify an average
forecast across the county that just clips the lower end of warning
criteria. This county will be upgraded from an Advisory to a
Warning, and placed in the aforementioned northern warning group.
Winds will be gusty on across the higher terrain of mainly the
Mountain Empire region and southern New River Valley of southwest
Virginia, south into the Northern Mountains of North Carolina. Here
gusts of 35 to 45 mph will be common at the higer peaks starting
late tonight through the day Wednesday. Blowing snow is expected at
these locations by Wednesday morning.
Low temperatures tonight will range form the upper 20s to around
freezing across the mountains to the low to mid 30s across the
Piedmont. On Wednesday, high temperatures will range from the low to
mid 30s across the mountains to the upper 30s to lower 40s across
the Piedmont.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 330 PM EST Tuesday...
Wednesday evening the closed upper low is just off the Virginia
coast. Deformation area around upper low crosses through Virginia
through Wednesday evening. Surface and low level winds come around
to the northwest which will kick in upslope on the west side of the
central Appalachians and suppress amounts in the foothills. Little
additional accumulation expected in the piedmont but more snow
adding to totals in the western mountains. Expect much of the
upslope snow showers to end by Thursday morning. Clearing will take
longer but there will be some breaks in the cloud cover by Thursday
afternoon.
Models show a 40 to 50 knot low level jet from the northwest along
the Blue Ridge Wednesday night and Thursday morning. Another low re-
enforces the upper trof over the eastern United States on Friday and
Friday night. Have stayed below guidance for lows on Wednesday night
in areas that will have new snow. Also below guidance for highs on
Thursday where little to no sunshine expected.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 140 PM EST Tuesday...
Low pressure tracks from Missouri on Saturday night, across the
Tennessee Valley and Carolinas to the western Atlantic by Sunday
night. Some differences in the guidance how far south this low will
move, which in turn will impact where the winter weather will be on
the northern side of the baroclinic zone. Timing has been
consistent, keeping the best probability of precipitation from
Saturday afternoon into Sunday morning.
Surface high pressure wedges down the east slopes of the
Appalachians Monday and Tuesday. Precipitation over the Tennessee
and Ohio Valley may spill east into the mountains but the
probability remains low. Temperatures will remain below normal
through the period, especially daytime highs.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
As of 130 PM EDT Tuesday...
LIFR/IFR ceilings prevail across the region this afternoon, and
this pattern is expected to continue into the overnight hours,
with a trend toward more locations in the LIFR range.
Visibilities for this most part will be VFR through this
afternoon with patchy IFR/MVFR visibilities in areas with light
fog or light precipitation. Heavier precipitation is expected to
work its way into southwestern sections of the area later this
afternoon.
Overnight, an upper low will cross north of the region and bring
widespread rain/snow to the area. Once the low/trough axis
passes east of the region by Wednesday morning, look for
increasing northwest winds to maintain rain/snow showers across
mainly the mountains, with precipitation decreasing in coverage
east of the crest of the blue ridge. Ceilings will show gradual
improvement to MVFR east of the crest of the mountains Wednesday
morning, with LIFR continuing across the mountains. Gusts along
the higher ridge tops late tonight into Wednesday morning will
be in the 30 to 40 kt range with lesser gusts in the mountain
valleys and Piedmont.
Extended Aviation Discussion...
Upslope snow showers and gusty winds will continue Wednesday
afternoon across the mountains. Precipitation will end east of
the crest of the Blue Ridge. Eastern sections will continue to
see improved flight conditions with only minor improvements
across the mountains.
Wednesday night into the daytime Thursday, the upslope snow
showers will continue to gradually decrease in coverage with
decreasing wind speeds.
Mainly VFR conditions are expected by Thursday night through
Friday night.
Saturday into Sunday, a return to sub-VFR conditions is expected
as our next potential winter weather system crosses the area.
&&
.EQUIPMENT...
As of 335 PM EDT Monday...
The Mount Jefferson NWR remains off the air. The radio unit
needed to repair the system is expected to arrive on Wednesday.
The earliest this system will again be operational will be
Wednesday afternoon.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Storm Warning from midnight tonight to 8 AM EDT
Thursday for VAZ007-009>020-022>024-035.
Winter Weather Advisory from midnight tonight to 8 AM EDT
Thursday for VAZ032>034-045>047.
NC...Winter Storm Warning from midnight tonight to 8 AM EDT
Thursday for NCZ001-002-018.
WV...Winter Storm Warning from midnight tonight to 8 AM EDT
Thursday for WVZ042>044-507-508.
&&
SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...DS
EQUIPMENT...AMSHazardous weather outlook, Mar 20, 5:00 PM EST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
600 PM EDT Tue Mar 20 2018
NCZ001-002-018-VAZ007-009>020-022>024-035-WVZ042>044-507-508-212200-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Amherst-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
600 PM EDT Tue Mar 20 2018
...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
THURSDAY...
This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
In addition, another storm system may bring more wintry weather to
the area in the late Saturday to Sunday time frame.
.SPOTTER INFORMATION STATEMENT...
Please report any snow or ice to the National Weather Service via
standard operating procedures.
VAZ032>034-045>047-212200-
Patrick-Franklin-Bedford-Campbell-Appomattox-Buckingham-
600 PM EDT Tue Mar 20 2018
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
EDT THURSDAY...
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Please report any snow or ice to the National Weather Service via
standard operating procedures.
NCZ003>006-019-020-VAZ043-044-058-059-212200-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Henry-Pittsylvania-
Halifax-Charlotte-
600 PM EDT Tue Mar 20 2018
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and south central Virginia.
.DAY ONE...Tonight.
An inch or less of snow will occur late tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A light accumulation of snow is possible Wednesday morning.
.SPOTTER INFORMATION STATEMENT...
Please report any snow or ice to the National Weather Service via
standard operating procedures.
In the hours before
Special weather statement, Mar 20, 4:58 PM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
558 PM EDT TUE MAR 20 2018
NCZ018-202245-
Watauga-
558 PM EDT TUE MAR 20 2018
...A RUMBLE OF THUNDER AND RAIN WILL AFFECT WESTERN WATAUGA COUNTY...
Until 645 PM EDT
At 551 PM EDT, a thunderstorm was located over Elk Park, moving
northeast at 15 mph. This thunderstorms will track along the
Tennessee and North Carolina border this evening. Moderate rain
shower will accompany this storm.
Locations impacted include...
Beech Mountain...
Sugar Grove...
Foscoe...
Beech Mountain In Avery County...
and Seven Devils.
LAT...LON 3630 8191 3636 8180 3634 8177 3633 8171
3634 8171 3635 8172 3638 8173 3639 8173
3630 8161 3612 8181 3616 8183 3619 8185
3619 8188 3621 8191 3623 8191 3626 8189
3628 8190 3629 8192
TIME...MOT...LOC 2151Z 204DEG 15KT 3617 8194
RSWinter Storm, Pulaski
- When
- March 20, 6:35 PM EST to March 21, 1:51 PM EST
- Where
- Pulaski forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.098, -80.645 (the zone’s center; the record gives no point)
Snowfall totals around the county include 2.8 two miles east of Pulaski, 2.9 inches one mile east of Draper, 3.5 inches at Graysontown, 4.0 inches two miles northwest of Copper Valley, 4.1 inches three miles west-northwest of Fairlawn, and 6.0 inches one mile east-northeast of Draper.
Winter Storm, Montgomery
- When
- March 20, 7:35 PM EST to March 21, 1:51 PM EST
- Where
- Montgomery forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.174, -80.387 (the zone’s center; the record gives no point)
Snowfall totals across the county include 2.7 inches one mile east-northeast of Crockett Springs, 3.5 inches four miles south-southwest of Christiansburg, 4.0 inches four miles west-northwest of Christiansburg, 4.2 miles one mile southeast of Walton and two miles south-southeast of Prices Fork, 4.3 inches three miles southwest of Merrimac and one mile east-southeast of Blacksburg, 4.7 inches three miles north-northwest of Blacksburg and two miles east-northeast of Blacksburg, 5.0 inches one mile west-northwest of Blacksburg, 5.3 inches two miles east-northeast of Merrimac, 5.4 inches two miles northeast of Merrimac, 5.5 inches one mile northeast of Merrimac, 5.7 inches two miles northeast of Blacksburg, and 5.8 inches five miles north-northeast of Blacksburg.
Winter Storm, Amherst
- When
- March 20, 8:00 PM EST to March 21, 1:51 PM EST
- Where
- Amherst forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.605, -79.145 (the zone’s center; the record gives no point)
Snowfall amounts from across the county include 1.0 inch at Clifford, 3.0 inches two miles southeast of Forks of Buffalo, two miles west-southwest of New Glasgow, and one mile northeast of Madison Heights, 4.0 inches four miles north of Peasant View, 4.2 inches three miles west of Pleasant View, and 4.5 inches three miles north of Madison Heights.
Winter Storm, Craig
- When
- March 20, 8:30 PM EST to March 21, 1:51 PM EST
- Where
- Craig forecast zone
- Reported by
- Public
- Coordinates
- 37.481, -80.212 (the zone’s center; the record gives no point)
Snowfall totals across the county include 7.0 inches at Simmonsville and 8.8 inches at New Castle.
Winter Storm, Alleghany
- When
- March 20, 8:30 PM EST to March 21, 1:51 PM EST
- Where
- Alleghany forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.791, -80.000 (the zone’s center; the record gives no point)
Snowfall totals across the county include 6.0 inches at Covington, 6.2 inches two miles northeast of Natural Well, 8.1 inches three miles south of Hollins, 9.5 inches three miles west of Hollins, and 12.0 inches five miles north of Oriskany.
Winter Storm, Bath
- When
- March 20, 8:30 PM EST to March 21, 1:51 PM EST
- Where
- Bath forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.059, -79.741 (the zone’s center; the record gives no point)
Snowfall amounts across the county include 6.8 inches at Warm Springs, 7.0 inches one mile west-northwest of Warm Springs, 12.5 miles at Mountain Grove.
Winter Storm, Rockbridge
- When
- March 20, 8:30 PM EST to March 21, 1:51 PM EST
- Where
- Rockbridge forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.774, -79.418 (the zone’s center; the record gives no point)
Snowfall totals across the county include 3.3 inches two miles west-northwest of Lexington, 3.5 inches six miles north-northwest of Lexington, 4.2 inches five miles northwest of Glasgow, 4.5 inches four miles southwest of Rockbridge Baths, 6.5 inches three miles north-northeast of Rockbridge Baths.
Winter Storm, Roanoke
- When
- March 20, 9:00 PM EST to March 21, 1:51 PM EST
- Where
- Roanoke forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.258, -80.016 (the zone’s center; the record gives no point)
Snowfall totals across the county include 2.6 inches at Bent Mountain, 2.9 inches three miles northeast of Bent Mountain, 3.3 inches two miles south-southwest of Glenvar, 3.5 inches three miles northeast of Vinton and one mile northwest of Cave Spring, 4.0 inches one mile south-southwest of Hollis and at Vinton, 4.6 inches three miles west of Poages Mill, 5.3 inches one mile west-southwest of Bradshaw and two miles east-southeast of Catawba, 5.7 inches three miles north of Salem, 6.0 inches at Cave Spring, four miles northwest of the Roanoke Airport, and two miles northwest of Bradshaw, and 7.0 inches one mile north-northeast of Catawba.
Winter Storm, Botetourt
- When
- March 20, 9:00 PM EST to March 21, 1:51 PM EST
- Where
- Botetourt forecast zone
- Reported by
- Public
- Coordinates
- 37.557, -79.812 (the zone’s center; the record gives no point)
Snowfall amounts from across the county include 4.0 inches at Buchanan, 5.0 inches at Eagle Rock, 6.0 inches two miles north-northwest of Fincastle, 6.9 inches five miles southwest of Fincastle, 7.0 inches seven miles west of Fincastle, 7.5 inches six miles northwest of Daleville.
Winter Storm, Bedford
- When
- March 20, 9:30 PM EST to March 21, 1:51 PM EST
- Where
- Bedford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.315, -79.524 (the zone’s center; the record gives no point)
Snowfall totals across the county include 2.2 inches five miles north of Bedford, 3.0 inches at Bedford, 3.3 inches at Forest, 3.6 inches two miles west-southwest of Boonsboro, 3.8 inches four miles south of Montvale, 4.0 inches five miles west-southwest of Sedalia and at Goodview, 4.2 inches at Stewartsville, 4.3 inches one mile north-northwest of Coleman Falls and four miles east-northeast of Moneta, 4.8 inches four miles south-southeast of Beford, 5.0 inches three miles east of Thaxton and four miles south-southeast of Thaxton, 5.5 inches six miles north-northeast of Thaxton, and 6.5 inches one mile northeast of Bedford.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in California, March 20 to 23, 20182 deaths · $2.8 million · EF0 · 31 events
- Heavy Snow in Ohio, March 20 to 21, 2018$375,000 · 6 events
- Winter Storm in Kentucky, March 20 to 21, 2018$200,000 · 11 events
- Hail and Damaging Winds in Florida, March 20, 2018$161,000 · 1.25 in hail · 11 events
- Winter Storm in West Virginia, March 20 to 21, 2018$58,000 · 5 events
- Avalanche and Flood in California, March 20 to 23, 201835 events
- Winter Storm and Winter Weather in Virginia, March 20 to 21, 201828 events
- Winter Storm and Winter Weather in Ohio, March 20 to 21, 201827 events
- Hail and Damaging Winds in South Carolina, March 20, 2018$500 · 2 in hail · 22 events
- Hail and Damaging Winds in Florida, March 20, 2018$5,000 · 2 in hail · 21 events
- Winter Storm in Maryland, March 20 to 21, 201818 events
- Winter Storm in Pennsylvania, March 20 to 21, 201817 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747612, 747613, 747623, 747614, 747616, 747617, 747622, 747620, 747621, 747625.